Starting Levothyroxine

Hi all, i'm quite new to the whole thyroid journey and i'm just really looking for some reassurance. I've been feeling pretty ropey for the past 4 years with symptoms like exhaustion, anxiety, ectopic heartbeats, muscle aches etc etc. After the birth of my 2nd son 9 months ago i started to feel a tenderness in my neck and a feeling of choking or something being stuck in my throat. This resulted in me visiting my dr who took some bloods from me. My blood work came back saying i was slightly Hyperthyroid and that I tested positive for antibodies so she referred me to an endocrinologist. Saw an endocrinologist who took more bloods and pretty much sent me on my merry way. A few weeks later i received a letter from the endocrinologist saying my blood work showed i was now hypothyroid and to start taking 50 of Levothyroxine. This made sense as i have been feeling exhausted beyond belief. However, i seem to have a complete mental block about taking the medication, in fact i am terrified in case they make my ectopic heartbeats go wild! I know i'm being very silly but i just need some reassurance, i feel like i've not been given much information at all so i'm not sure what else i should be doing to help myself. I don't have copies of my blood work to share with you at the moment. Any advice/reassurance would be really helpful. I am absolutely exhausted so i know i should take them but i'm so afraid!

7 Replies

oldestnewest
  • Welcome to our forum and I am sorry you are anxious, but it is understandable.

    If you are hypo, your body needs enough levothyroxine to enable you to function properly. I got palpitations with levo but a small dose of beta-blockers helped. As long as you take it well apart from levo. Levothyroxine is a synthetic hormone which in itself is harmless but some people may have an affect due to fillers/binders. I think I know how you feel as I had a reaction to medication and you can barely attempt to swallow any you haven't taken before.

    This is a link on pregnancy and thyroid gland which you may find helpful. Cursor past the first two questions.

    web.archive.org/web/2010103...

  • Hello there welcome. Just to say I had the ectopic beats,palpitations,irregular thumps and bangs before starting on levothyroxine. I started on a small dose just 25mcg and for me that stopped all the heart stuff.I am now on 62.5mcg so still not a large dose,but I seem fine on that and so far have had no further problems with heartbeats etc.Ive been on levo for 1 year.

  • Thank you both so much for taking the time to reply. I've been prescribed 50 but am wondering whether to just take half a tablet and see how I go from there. What do you think?

  • 50mcg is not a big dose. Levothyroxine takes weeks to fully build up in your system. If you want to take 25mcg for a few days just to make sure you can tolerate it then there shouldn't be a problem. I hope it goes well for you and that you feel better soon. A lot of people find that their thyroid hormone levels change over the months and years, so don't be afraid to go back to the doctors if your symptoms won't go away, and always get your blood test done first thing in the morning as the hormone levels change during the day but the early morning level is a better representation of what your body is doing.

  • I know how you feel Lunarbella. I struggled so long to get diagnosed then when I did and was prescribed Levo I freaked out a bit and decided not to take them! An appointment with the late Dr Skinner made me see the error of my ways. I hate every tablet I put in my mouth but the bottom line is I need them so I have no option (well I do but that's another story!) There are lots and lots of people who get on fine with Levo so hopefully you will be one of them :-) and if not I know the good and knowledgeable people on here will help you x

  • I get on fine with levothyroxine. I take 62.5mcg. I get palps if I'm undermedicated and high blood pressure. These problems go when I'm on enough thyroxine. I started with 25mcg and it took me a while to get used to having enough thyroxine in my system. Now everything has settled, taking my daily dose is no problem and I feel really well again. Good luck!

  • Yes welcome. You are among friends and many knowledgable ones as well. Yes it is a little daunting at first and seems a big step to take but you are only putting into your body something, for whatever reason, your body isn't producing itself. Also many of us take these drugs and are allowed to donate our blood to help others so that shows it is ok to take. It needs to be checked, often at first to get the dosage right and then yearly depending how you are feeling. So don't worry. An increase in medication takes a time to get into the system so anytime you feel nervous about that then post your latest test results and ranges and any comments your GP may have said and you will get plenty of good advice on here. I'm sure we have all gone through similar worries-may be elated at first that someone has listened to you but then the doubts creep in See if there is a support group near you as it often helps to talk to others and realise you are not alone. You can always ask on here if there is one near to ...... You may be surprised by the response by others in your area being interested as well. Good luck on your thyroid journey.

You may also like...